Doctors have been using methadone to treat opiate withdrawal safely since the 1940s. It is widely viewed as a safe way to help someone addicted to dangerous opiates stop using them. Unfortunately, like all other medications, there are some side effects associated with methadone that you should consider before taking it. Methadone side effects range from common to rare. The side effects and their severity often depends on the dose of methadone you are taking. When you first start treatment, your doctor will adjust your dose to a level where you feel little or no withdrawal symptoms.
Common Side Effects of Methadone
As with any medication, methadone has some common side effects that are normal when you first start taking it. You may not experience any side effects at all depending on your body chemistry or the dose of methadone that you need. These are not ordinarily dangerous and often go away after a few days. These side effects are:
- Constipation or diarrhea
- Decreased sexual drive
- Dry mouth
These side effects may occur for a few days or weeks. If you are experiencing them and they are so severe that they interfere with your daily life, speak to your doctor. Your doctor can change your dosage or even change the medication that you are using. Methadone is the most effective medication for opiate withdrawal but it is not the only one. You could switch to Suboxone or buprenorphine, if you absolutely have to.
Rare or Dangerous Side Effects
There are some side effects that are relatively rare and can be dangerous, if they are not promptly treated. These side effects only occur in very few people. These side effects are:
- Chest pain or irregular heartbeat
- Difficulty breathing
- Feeling lightheaded
- Shallow breathing
These side effects can rapidly become dangerous. It is important to speak with your doctor immediately if you begin to experience them.
Other Dangers of Methadone
Dosing with methadone is a very delicate process. It is best done by a qualified addiction specialist. You should not drink alcohol or take a medication that is a respiratory depressant. Like any medication, mixing medications and alcohol or other drugs can result in coma or death.
It is possible to overdose on methadone. It is extremely important to follow your doctor’s orders and the prescription directions exactly while you are taking it. Deviating from it can increase adverse reactions and increase your chances of overdose.
Methadone alone cannot treat an addiction. It should be used with counseling and other forms of therapy. Although it is excellent at treating opiate withdrawal it does not take the place of finding out what is causing the addiction and learning to deal with cravings and stress without relying on the medication.
Despite these side effects methadone is one of the safest most effective ways to treat opiate or heroin addiction. Doctors have been using it for over 60 years successfully. If you are addicted to opiates, speak to an addiction specialist to find the best course of treatment for you.